Breaking News Bar
posted: 7/7/2014 6:00 AM

Treat hypoglycemia with quick intake of sugar

hello
Success - Article sent! close
 

Q: I recently started taking medication for Type 2 diabetes. My doctor warned me about hypoglycemia. What signs should I look out for? What should I do if I experience them?

A: People with Type 2 diabetes have high levels of sugar, or glucose, in their blood. Diabetes medications work to lower blood sugar to near-normal levels. But sometimes diabetes medications bring blood sugar down too low, a condition called hypoglycemia.

The dose of a diabetes medicine is based on what your blood sugar is on an average day -- a day when you engage in an average amount of exercise (for you) and eat an average amount of food. Therefore, on a day when you exercise much more than usual, or eat much less than usual, you can develop hypoglycemia. That's because exercise causes sugar to leave your blood and enter your cells, and because the sugar in your blood comes mainly from your food.

Blood sugar is the brain's primary source of energy. When blood sugar drops too low, the brain can't function properly. This can cause dizziness, headache, blurred vision, difficulty concentrating and other neurological symptoms.

It can also cause tremor, sweating, rapid heartbeat, anxiety and hunger. (I've put a table with additional symptoms of hypoglycemia on my website, AskDoctorK.com.)

Failure to treat the condition promptly may result in loss of consciousness, seizures, even death. (The only fatal cases I've seen have been those who took very large doses of insulin but ate practically nothing.)

Once you start to feel strange, don't put off treatment. Don't even spend time calling your doctor. Instead, immediately eat or drink some sugar that will reach your bloodstream quickly. You can drink fruit juice, regular soda or a glass of milk. Or eat some raisins or candy, such as Life Savers or jelly beans. Fast-acting glucose tablets, which are sold at pharmacies, also work well.

You should start feeling better within 15 minutes after eating the sugar. At that time, test your blood sugar level. If it's still low, you may need to eat more sugar.

Particularly if you have ever had an attack of hypoglycemia, you should always keep some "rescue" candy or glucose tablets with you at all times. You need to be able to treat yourself at the first sign of hypoglycemia. (Don't forget to keep some rescue candy next to your bed and in your car.) If you wait too long to treat hypoglycemia, you could become confused or lose consciousness.

Lower your risk of hypoglycemia by eating at regular times during the day. Never skip meals, and maintain a consistent level of exercise.

Also, consider wearing a medical alert bracelet or necklace that identifies you as having diabetes. This will help you get appropriate treatment in an emergency. If you should pass out from hypoglycemia, the medical alert bracelet or necklace will tell the doctors or emergency medical technicians who reach you that you may need an intravenous injection of sugar.

• Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.

Share

Interested in reusing this article?

Custom reprints are a powerful and strategic way to share your article with customers, employees and prospects.

The YGS Group provides digital and printed reprint services for Daily Herald. Complete the form to the right and a reprint consultant will contact you to discuss how you can reuse this article.

Need more information about reprints? Visit our Reprints Section for more details.

Contact information ( * required )

Name * Company Telephone * E-mail *

Message (optional)

Success - Reprint request sent Click to close
Comments ()
Guidelines: Keep it civil and on topic; no profanity, vulgarity, slurs or personal attacks. People who harass others or joke about tragedies will be blocked. If a comment violates these standards or our terms of service, click the X in the upper right corner of the comment box. To find our more, read our FAQ.
    help here